Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Pittsburgh, PA

June 18, 2019Hancock County, West Virginia; Carroll County, Jefferson County, Ohio; Beaver County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 18, 2019, 11:48 PM EDT for Hancock County, West Virginia; Carroll County, Jefferson County, Ohio; Beaver County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2019, 11:48 PM EDT (03:48 UTC)
Expired
Jun 19, 2019, 2:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, OH, Jefferson County, OH, Beaver County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 12:23 AM EDTFLASH FLOODNew Manchester, WVMULTIPLE ROADS FLOODED ACROSS THE NORTHERN PART OF THE COUNTY.
Jun 19, 12:25 AM EDTFLASH FLOODEmpire, OHMULTIPLE ROADS FLOODED ACROSS THE NORTHERN PART OF THE COUNTY.
Jun 19, 12:30 AM EDTFLASH FLOODSherrodsville, OHMULTIPLE ROADS FLOODED IN THE SHERRODSVILLE AREA. ROUTE 332 AND ROUTE 542 ARE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

745 
WGUS51 KPBZ 190348
FFWPBZ
OHC019-081-PAC007-WVC029-190645-
/O.NEW.KPBZ.FF.W.0013.190619T0348Z-190619T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
1148 PM EDT Tue Jun 18 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northern Jefferson County in east central Ohio...
  Southern Carroll County in east central Ohio...
  Southwestern Beaver County in western Pennsylvania...
  Central Hancock County in northern West Virginia...

* Until 245 AM EDT.

* At 1148 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... 1 to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Toronto...                        New Cumberland...
  Bergholz...                       Amsterdam...
  Irondale...                       Dellroy...
  Sherrodsville...                  New Manchester...
  Empire...                         Stratton...
  Leesville...                      Hammondsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4056 8125 4058 8044 4049 8042 4043 8113
      4044 8126

$$
4 follow-up statements
916 
WGUS71 KPBZ 190402
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1202 AM EDT Wed Jun 19 2019

OHC019-081-PAC007-WVC029-190645-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-190619T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH-Carroll OH-Beaver PA-Hancock WV-
1202 AM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
NORTHERN JEFFERSON...SOUTHERN CARROLL...SOUTHWESTERN BEAVER AND
CENTRAL HANCOCK COUNTIES...

At 1202 AM EDT, radar indicated heavy rain in the warned area. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... 1 to 1.5 inches.

ADDITIONAL RAINFALL...Up to 1 inch.

Some locations that may experience flooding include...
Toronto...                        New Cumberland...
Bergholz...                       Amsterdam...
Irondale...                       Dellroy...
Sherrodsville...                  New Manchester...
Empire...                         Stratton...
Leesville...                      Hammondsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4056 8125 4058 8044 4049 8042 4043 8113
      4044 8126

$$
533 
WGUS71 KPBZ 190442
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
1242 AM EDT Wed Jun 19 2019

OHC019-081-PAC007-WVC029-190645-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-190619T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH-Carroll OH-Beaver PA-Hancock WV-
1242 AM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
NORTHERN JEFFERSON...SOUTHERN CARROLL...SOUTHWESTERN BEAVER AND
CENTRAL HANCOCK COUNTIES...

At 1242 AM EDT, law enforcement reported numerous roads flooded 
in the warned area.

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Toronto...                        New Cumberland...
Bergholz...                       Amsterdam...
Irondale...                       Dellroy...
Sherrodsville...                  New Manchester...
Empire...                         Stratton...
Leesville...                      Hammondsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4056 8125 4058 8044 4049 8042 4043 8113
      4044 8126

$$
674 
WGUS71 KPBZ 190508
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
108 AM EDT Wed Jun 19 2019

PAC007-190518-
/O.CAN.KPBZ.FF.W.0013.000000T0000Z-190619T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Beaver PA-
108 AM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BEAVER COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 4056 8125 4058 8052 4048 8052 4043 8113
      4044 8126

$$

OHC019-081-WVC029-190645-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-190619T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH-Carroll OH-Hancock WV-
108 AM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
NORTHERN JEFFERSON...SOUTHERN CARROLL AND CENTRAL HANCOCK COUNTIES...

At 108 AM EDT, law enforcement reported numerous road closures in 
the warned area.

FLASH FLOODING...     Ongoing.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...less then 1/2 inch.

Some locations that may experience flooding include...
Toronto...                        New Cumberland...
Bergholz...                       Amsterdam...
Irondale...                       Dellroy...
Sherrodsville...                  New Manchester...
Empire...                         Stratton...
Leesville...                      Hammondsville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4056 8125 4058 8052 4048 8052 4043 8113
      4044 8126

$$
293 
WGUS71 KPBZ 190635
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
235 AM EDT Wed Jun 19 2019

OHC019-081-WVC029-190645-
/O.EXP.KPBZ.FF.W.0013.000000T0000Z-190619T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OH-Carroll OH-Hancock WV-
235 AM EDT Wed Jun 19 2019

...THE FLASH FLOOD WARNING FOR NORTHERN JEFFERSON...SOUTHERN CARROLL
AND CENTRAL HANCOCK COUNTIES WILL EXPIRE AT 245 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4056 8125 4058 8052 4048 8052 4043 8113
      4044 8126

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 9:32 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 18, 9:32 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
932 PM EDT Tue Jun 18 2019

.SYNOPSIS...
Periodic showers will continue through the week as a frontal boundary
remains stalled in the region and several disturbances cross the
upper Ohio Valley.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Convergence along a quasistationary frontal zone has sustained
shallow but efficient rain showers especially from UCP-PHD-TZR. As a
result of persistent rainfall saturating the ground over recent days,
very high PWAT value and high freezing level supporting warm rain
processes and slow convective movement, flooding/flash flooding
remain the main risks as even modest-looking showers are proving to
be very efficient rain producers.

Convection will taper off tonight as daytime heating is lost, which
will help end the immediate threat of flash flooding. The current
Flash Flood Watch remains in effect until late tonight, at which
point its tenure will be evaluated.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Diurnal heating plus sfc convergence along the lingering stationary
boundary will yield more convection late Wed morning into the
afternoon. This initial convection will favor areas south of I-80
where lift/convergence within swly flow aloft will assist development.
Though PWAT will remain high and storm movement will be slow, the
overall flash flood risk will be less during the day due to the lack
of sufficient areal coverage and the expected weaker intensity of
storms.

Two shortwave troughs will swing through the region Wed night
through Thu, with a sfc cold front moving through Thu night as the
second wave exits. Better upper-level support will make showers and
thunderstorms more widespread and heighten the threat of flash
flooding, especially near the sfc boundary that is expected to be
near the I-80 corridor. The period of heavy rain will be Thu
afternoon and evening when the second wave becomes a positively-
tilted closed low, which will enhance mid-level frontogenesis and
lead to widespread convection with deeper updrafts.

A flash flood watch may be needed for this system, but will defer
any issuance until the current watch is dispatched and subsequent
shifts can better identify the geographical scope of threat.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Drier and cooler air will arrive Fri morning in the wake of the cold
frontal passage and will persist through the day under nwly flow.

A ridge is expected to build ewd through the rest of the weekend to
keep dry weather in place, but there are hints that upstream
convection may round the ridge and impact a portion of our area both
Sat and Sun mornings. Regardless, the ridge will provide a rebound
in temperature for the region.

Wet weather will return by the start of the work week with another
series of disturbances aiding storm development across the area.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Coverage of showers will wane this evening with the departure of an
upper-level wave and the loss of diurnal heating. For the remainder
of the afternoon, conditions are expected to be relatively steady-
state, with showers along and south of a frontal zone from near FKL
to near OSU. Once showers and their attendant restrictions dissipate,
cigs will lower overnight to IFR or lower in the stagnant near-
saturated airmass. Restrictions to vsby also are expected as fog
develops late.

Restrictions should lift to MVFR-VFR diurnally, with showers and
storms renewing by late morning. With the airmass remaining in place,
all terminals are expected to see convection nearby through the day,
which will be capable of heavy rain and consequent restrictions.

.Outlook...
Periodic restrictions are possible through the week as a frontal
zone sags over the region and interacts with crossing disturbances to
produce frequent showers and storms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 2 AM EDT Wednesday for MDZ001.
OH...Flash Flood Watch until 2 AM EDT Wednesday for OHZ039>041-048>050-
     057>059-068-069.
PA...Flash Flood Watch until 2 AM EDT Wednesday for PAZ013>016-020>023-
     029-031-073>076.
WV...Flash Flood Watch until 2 AM EDT Wednesday for WVZ001>004-012-021-
     509>514.

&&

Update...Kramar
Hazardous weather outlook, Jun 18, 9:34 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
934 PM EDT Tue Jun 18 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021-509>514-200145-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
934 PM EDT Tue Jun 18 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A series of disturbances will bring increased coverage of showers
and thunderstorms late Wednesday through Thursday. As a result of
saturated ground from recent rainfall, these storms will be capable
of producing heavy rain that could cause flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-200145-
Mercer-Venango-Forest-
934 PM EDT Tue Jun 18 2019

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A series of disturbances will bring increased coverage of showers
and thunderstorms late Wednesday through Thursday. As a result of
saturated ground from recent rainfall, these storms will be capable
of producing heavy rain that could cause flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kramar

In the hours before

Local storm report, Jun 18, 11:42 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 PM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLASH FLOOD      WEST LAFAYETTE          40.27N  81.75W
06/18/2019                   COSHOCTON          OH   TRAINED SPOTTER

            REPORTS OF ONGOING WATER RESCUE AND A MOBILE HOME PARK
            BEGINNING TO FLOOD.

&&

EVENT NUMBER PBZ1902306

RACKLEY

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:09 PM EDTAreal Flood AdvisoryPBZHancock40 min
Jun 19, 6:49 AM EDTRiver Flood WarningPBZPreston12 days
Jun 19, 7:04 PM EDTFlash Flood WarningPBZWetzel3 hr
Jun 19, 7:34 PM EDTAreal Flood AdvisoryPBZWetzel3 hr
Jun 19, 7:44 PM EDTFlash Flood WarningPBZWetzel6 hr
Jun 18, 10:37 PM EDTAreal Flood AdvisoryPBZCoshocton, Tuscarawas63 min
Jun 18, 11:38 PM EDTFlash Flood WarningPBZCoshocton, Tuscarawas4 hr
Jun 19, 2:14 AM EDTFlash Flood Warning EmergencyPBZCoshocton65 min
Jun 19, 3:16 AM EDTAreal Flood WarningPBZCoshocton, Tuscarawas6 hr
Jun 19, 9:13 AM EDTAreal Flood WarningPBZCoshocton6 hr
Jun 19, 6:04 PM EDTFlash Flood WarningPBZCoshocton, Tuscarawas3 hr
Jun 19, 6:50 PM EDTAreal Flood AdvisoryPBZMuskingum115 min
Jun 19, 2:38 PM EDTFlash Flood WarningPBZAllegheny, Washington3 hr
Jun 19, 3:11 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland119 min
Jun 19, 3:40 PM EDTFlash Flood WarningPBZArmstrong, Clarion, Jefferson91 min
Jun 19, 4:32 PM EDTFlash Flood WarningPBZArmstrong, Butler85 min
Jun 19, 5:32 PM EDTFlash Flood WarningPBZBeaver, Butler, Lawrence96 min
Jun 19, 7:34 PM EDTAreal Flood WarningPBZButler6 hr

Nearby

Flash Flood Warnings in Ohio, 2019Flash Flood Warnings in West Virginia, 2019Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.